Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 23, 2005, 1:49 PM CST for Terrell County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2005, 1:49 PM CST (19:49 UTC)
- Expired
- Feb 23, 2005, 2:45 PM CST
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 155 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 231949
SVRMAF
TXC443-232045-
/O.NEW.KMAF.SV.W.0001.050223T1949Z-050223T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CST WED FEB 23 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS
* UNTIL 245 PM CST
* AT 145 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
NORTH CENTRAL TERRELL COUNTY...OR 20 MILES SOUTHWEST OF
SHEFFIELD...MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
NORTHERN AND NORTHEASTERN TERRELL COUNTY...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3057 10223 3047 10219 3046 10181 3059 10181
3066 10202
$$1 follow-up statement
000
WWUS54 KMAF 232017
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CST WED FEB 23 2005
TXC443-232045-
/O.CON.KMAF.SV.W.0001.000000T0000Z-050223T2045Z/
TERRELL-
213 PM CST WED FEB 23 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CST FOR NORTH
CENTRAL TERRELL COUNTY...
AT 211 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL
UP TO GOLF BALL SIZE. THIS STORM IS LOCATED 5 MILES SOUTH SOUTHWEST
OF THE INTERSECTION OF FARM AND MARKET ROAD 2400 AND 349.
ANYONE WITHIN THE VICINITY OF THIS STORM SHOULD REMAIN ALERT TO
HAZARDOUS DRIVING CONDITIONS AS A RESULT OF THIS STORM.
IN ADDITION TO LARGE HAIL... DEADLY CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER
NOW.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3057 10223 3047 10219 3046 10181 3059 10181
3066 10202
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 10:29 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Feb 23, 10:29 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1029 AM CST WED FEB 23 2005 .UPDATE... HAVE SENT OUT UPDATED ZFP TO REMOVE DENSE FOG ADVISORY. NO OTHER CHANGES AT THIS TIME. && .PREV DISCUSSION... /ISSUED 520 AM CST WED FEB 23 2005/ UPDATE... WILL BE ISSUING A DENSE FOG ADVISORY SHORTLY. VSBYS HAVE GONE DOWN TO 1/4 MILE AT SEVERAL LOCATIONS ACROSS THE PERMIAN BASIN AND UPPER TRANS PECOS. WILL LEAVE THE ADVISORY IN EFFECT THROUGH 10 AM CST. PRODUCTS WILL BE SENT SHORTLY. 20 PREV DISCUSSION... /ISSUED 440 AM CST WED FEB 23 2005/ SHORT TERM... CURRENTLY...DENSE FOG HAS DEVELOPED IN THE PERMIAN BASIN...WITH VSBYS DOWN TO ONE QUARTER MILE OR LESS NEAR THE MIDLAND/ODESSA AREA. FOG SATELLITE PRODUCT SHOWS THIS AREA OF FOG FAIRLY WELL. WILL INSERT AREAS OF FOG FOR THE MORNING HOURS. THE DENSE FOG DOES NOT COVER A WIDE AREA JUST YET THIS MORNING...SO WE ARE HOLDING OFF ON A DENSE FOG ADVISORY. MAY ISSUE AN ADVISORY LATER IF THE FOG SPREADS TO MORE AREAS. COMPLEX SURFACE PATTERN TODAY OVER THE AREA. NORTHEAST WINDS...LOW CLOUDS...LEADING EDGE OF COLD FRONT HAS MADE ITS WAY INTO THE CWA EARLY THIS MORNING. THE POSITION OF THIS FEATURE WILL MAKE THE FORECAST FAIRLY DIFFICULT IN OUR AREA. EXPECT THE FRONT TO SAG A LITTLE FARTHER SOUTH THIS MORNING...BEFORE SFC PRESSURE FALLS AND DAYTIME HEATING SLOW IT UP...AND MAYBE PUSH IT BACK NORTH A LITTLE BIT LATER ON. DO NOT EXPECT A LOT OF MOVEMENT UNTIL LATE THIS AFTERNOON OR TONIGHT WHEN THE FRONT PUSHES THROUGH MOST OF THE CWA HOWEVER. WITH THAT IN MIND...THE FRONT SHOULD REMAIN LOCATED ALONG A WNW/ESE LINE ACROSS THE PERMIAN BASIN OR WESTERN LOW ROLLING PLAINS. THE FRONT WILL ACT AS A FOCUS DURING THE AFTERNOON HOURS TODAY FOR ANOTHER ROUND OF CONVECTION MAINLY ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. COULD SEE SOME ACTIVITY FARTHER TO THE NORTHWEST INTO SOUTHEASTERN NM...BUT BETTER MOISTURE WILL BE AVAILABLE TO THE EAST. WITH 0 TO 6 KM BULK SHEAR MAGNITUDES OF GREATER THAN 50 KTS EXPECTED FROM THE PERMIAN BASIN NORTHWARD... ORGANIZED CONVECTION WITH THE THREAT FOR SEVERE WEATHER IS AGAIN POSSIBLE. LAPSE RATES OF 6.5 TO 7.5 DEG C/KM...LIFTED INDICES POTENTIALLY DOWN TO -5C...ALSO INDICATE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT. LONG TERM... THE STRONG MID AND UPPER LEVEL LOW CURRENTLY MOVING INTO SOUTHERN CA WILL CONTINUE TO BE THE DOMINANT WEATHER FEATURE TO AFFECT WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH MUCH OF THIS WEEK. WARM AIR ADVECTION AHEAD OF THIS FEATURE COMBINED WITH A SERIES OF MID- LEVEL SHORTWAVE TROUGHS WILL BRING A GOOD CHANCE OF RAIN TO THE AREA THROUGH AT LEAST THURSDAY NIGHT. ONLY MINOR CHANGES WERE MADE TO THE POPS GRIDS THROUGH THE ABOVE MENTIONED PERIOD...NAMELY TO INCREASE POPS THURSDAY OVER SOUTHEAST NEW MEXICO AS LOW-LEVEL EASTERLY UPSLOPE FLOW INCREASES AND A STRONG SHORTWAVE TROUGH MOVES INTO EAST-CENTRAL NEW MEXICO. FORECAST SOUNDINGS OVER NORTHERN LEA COUNTY INDICATE A MIX OF RAIN/SNOW THURSDAY NIGHT...SO THIS HAS BEEN ADDED TO THE FORECAST. POPS WILL GRADUALLY DECREASE LATE THIS WEEKEND AND INTO EARLY NEXT WEEK AS THE UPPER LOW SHIFTS EAST OF THE AREA. A STRONG NORTHERN STREAM SHORTWAVE TROUGH WILL MOVE THROUGH THE HIGH PLAINS ON SUNDAY AND DRIVE A COLD FRONT INTO THE AREA LATE SUNDAY OR EARLY MONDAY. TEMPERATURES WILL MODERATE THROUGH THE REMAINDER OF THE FORECAST AS MEDIUM RANGE MODELS ALL SUGGEST ANOTHER LOW AFFECTING CA BY THE MIDDLE OF NEXT WEEK. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/10
Hazardous weather outlook, Feb 23, 6:05 AM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 605 AM CST WED FEB 23 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240947- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 605 AM CST WED FEB 23 2005 (505 AM MST WED FEB 23 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND TRANS PECOS REGIONS. THUNDERSTORMS THAT DEVELOP THIS AFTERNOON MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. AREAS OF DENSE FOG WILL AFFECT PORTIONS OF SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND TRANS PECOS REGIONS THROUGH THE MORNING HOURS. VISIBILITIES WILL BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR AREAS ALONG AND EAST OF A LINE FROM SEMINOLE...TO FORT STOCKTON...TO SANDERSON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.SRH.NOAA.GOV/MAF
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 2:42 PM CST | Severe Thunderstorm Warning | MAF | Terrell | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.